Polylactic acid (PLA)—often used as an aesthetic eye enhancer to decrease volume loss around the eyes—may lead to disfigurement when not injected properly, according to a study in June issue of the the Journal of Cosmetic Dermatology.
Dermatologist Greg Goodman, MD, Fellow of the Australasian College of Dermatologists Skin and Cancer Foundation of Victoria
Carlton, Victoria, Australia, reviewed four cases in which patients were injected superficially with PLA. They found that all four exhibited nodule development and inflammation.
The authors caution against superficial injection around the eyes. Because it needs to be placed deeply below the muscles in order to be safe and effective, PLA may be dangerous in the hands of inexperienced physicians.
Goodman told Medical News Today that he believes many aesthetic techniques are implemented too quickly and carelessly.
Source: Medical News Today, July 17